Alert archive / Wyoming / Winter Storm Warnings in 2015

Winter Storm Warning 1, NWS Riverton, WY

January 4, 201510 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Jan 4, 2015, 1:37 AM MST for 10 counties in Wyoming. It took effect at Jan 4, 2015, 11:17 AM MST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2015, 1:37 AM MST (08:37 UTC)
In effect from
Jan 4, 2015, 11:17 AM MST
Expired
Jan 5, 2015, 6:29 PM MST
In force
31 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Teton County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 3, 2:33 PM MST, 11 hours 4 minutes earlier.

Area forecast discussion, Jan 3, 2:33 PM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MST SAT JAN 3 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY

SOME LIGHT SNOW WILL LINGER IN THE EAST THIS EVENING ALONG WITH BRISK
NORTH WINDS. THROUGH THE NIGHT AND SUNDAY MORNING THE FLOW ALOFT
WILL SHIFT TO THE WEST NORTHWEST BRINGING INCREASED PACIFIC
MOISTURE IN THE FLOW INTO WESTERN WYOMING. LIGHT SNOW WILL
INCREASE SUNDAY MORNING OVER THE WESTERN MOUNTAINS. THE SNOW WILL
INCREASE IN COVERAGE AND INTENSITY ACROSS THE WEST IN THE
AFTERNOON. STRONG WEST SURFACE WINDS WILL MOVE IN AS WELL WITH
WARMING ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AS
DOWNSLOPE WINDS BECOME QUITE STRONG LATE IN THE AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SNOWFALL EXPECTED TO INCREASE ACROSS THE WESTERN MOUNTAINS AND
VALLEYS...WITH THE POTENTIAL FOR SIGNIFICANT ACCUMULATION DURING THE
EARLY PORTION OF THE FORECAST PERIOD. SOME PERIODS OF GUSTY WIND
WILL ALSO BE POSSIBLE...ESPECIALLY MONDAY MORNING. THIS MAY CAUSE
SOME BLOWING AND DRIFTING DURING THE MORNING COMMUTE. A WINTER STORM
WATCH REMAINS IN EFFECT...WITH SNOWFALL LOOKING FAVORABLE THROUGH
MONDAY NIGHT. SOME SNOWFALL WILL ALSO IMPACT NORTHERN WYOMING WITH
THIS SYSTEM...ESPECIALLY ACROSS THE BIG HORN MOUNTAINS AND JOHNSON
COUNTY. EXPECT A RETURN OF COLDER TEMPERATURES...THOUGH NOT AS COLD
AS THE MOST RECENT SURGE OF ARCTIC AIR.

SNOWFALL MAY LINGER ACROSS NORTHERN WYOMING AS MOISTURE CONTINUES TO
RIDE OVER THE APPROACHING RIDGE OF HIGH PRESSURE. SLIGHTLY WARMER
TEMPERATURES ARE ANTICIPATED AS THE INFLUENCING SYSTEM MOVES FURTHER
EASTWARD. THE LINGERING MOISTURE WILL WEAKEN WEDNESDAY AFTERNOON...
WITH WIDESPREAD DRY CONDITIONS.  THE APPROACHING RIDGE OF HIGH
PRESSURE WILL MOVE OVER THE STATE BY WEDNESDAY MORNING...WITH DRY
CONDITIONS AND WARMING TEMPERATURES ANTICIPATED THROUGH LATE
THURSDAY.

MODELS BEGIN TO LOSE THEIR AGREEMENT FRIDAY MORNING AFTER THE
DEPARTURE OF THE RIDGE OF HIGH PRESSURE. THE GFS INDICATES ANOTHER
ROUND OF FAIRLY WIDESPREAD SNOWFALL...WHILE THE ECMWF MAINTAINS ITS
DRIER SOLUTION. A MIDDLE GROUND IS CONVEYED IN THIS FORECAST IN THE
EXTENDED TIME FRAME.

&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

A STRONG COLD FRONT WILL PUSH SOUTH DURING THE AFTERNOON WITH A
PERIOD OF SNOW BEHIND IT.  MVFR TO IFR CEILINGS AND VISIBILITIES
REDUCED IN SNOW...FOG AND BLOWING SNOW WILL BEGIN TO DECREASE FROM
NORTHWEST TO SOUTHEAST FROM 00Z TO 03Z WITH VFR CONDITIONS
BECOMING PREVAILING BY 03Z.  FROM 18Z TO 00Z MONDAY OVER THE MOUNTAINS
ALONG AND EAST OF THE CONTINENTAL DIVIDE...AREAS OF MVFR TO IFR
CEILINGS WITH VISIBILITIES REDUCED IN SNOW ...FOG AND BLOWING SNOW WILL
BECOME MORE WIDESPREAD AS A PACIFIC STORM MOVES EAST INTO THE AREA.
STRONG WINDS WILL ALSO PRODUCE AREAS OF LOW LEVEL WIND SHEAR OVER
AND NEAR THE EAST SLOPES OF THE MOUNTAINS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

OVER THE MOUNTAINS AREAS OF MVFR TO IFR CEILINGS AND VISIBILITIES
REDUCED IN SNOW...FOG AND BLOWING SNOW WILL DECREASE FROM
NORTHWEST TO SOUTHEAST FROM 00Z TO 03Z WITH VFR CONDITIONS
BECOMING PREVAILING BETWEEN 03Z AND 06Z.  FROM 18Z TO 00Z MONDAY
AREAS OF MVFR TO IFR CEILINGS WITH VISIBILITIES REDUCED IN SNOW
...FOG AND BLOWING SNOW WILL BECOME WIDESPREAD AS A PACIFIC STORM
MOVES EAST INTO THE AREA. STRONG WINDS WILL ALSO PRODUCE AREAS OF
LOW LEVEL WIND SHEAR OVER AND NEAR THE MOUNTAINS. OVERALL VFR
CONDITIONS WILL PREVAIL OVER THE SOUTHWEST WITH LOCAL MVFR TO IFR
CONDITIONS MAINLY OVER THE HIGHER TERRAIN.

&&

.FIRE WEATHER...

WIDESPREAD SNOW COVER AND COLD TEMPERATURES WILL CONTINUE ACROSS
THE AREA. A LONG DURATION HEAVY SNOW EVENT IS EXPECTED TO DEVELOP
OVER THE WEST SUNDAY AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT.
STRONG WEST WINDS WILL ACCOMPANY THIS STORM. EAST OF THE
CONTINENTAL DIVIDE STRONG DOWNSLOPE WINDS WILL PRODUCE WARMING
MOST AREAS. GENERALLY THE MIXING HEIGHTS WILL BE LOW WITH POOR
SMOKE DISPERSAL...HOWEVER THE WINDIER AREAS WILL HAVE FAIR TO GOOD
SMOKE DISPERSAL IN THE AFTERNOON HOURS SUNDAY AND MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
NIGHT WYZ001-002-012>015-023>025.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 3, 10:24 PM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1024 PM MST SAT JAN 3 2015

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1024 PM MST SAT JAN 3 2015

...WINTER STORM WATCH FOR THE WESTERN AND NORTHWESTERN MOUNTAINS AND
VALLEYS BEGINNING SUNDAY EVENING AND LASTING UNTIL TUESDAY MORNING...

...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING BETWEEN SOUTH
PASS AND CASPER BEGINNING LATER SUNDAY NIGHT AND CONTINUING THROUGH
THE DAY ON MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...A WINTER WEATHER SYSTEM ALONG WITH A
NEW COLD FRONT WILL CONTINUE LIGHT SNOW IN THE WESTERN
MOUNTAINS TODAY. LIGHT TO OCCASIONALLY MODERATE SNOW WILL SPREAD
EAST OF THE DIVIDE...COMBINING WITH INCREASED NORTHERLY WINDS
AND REDUCING VISIBILITY AT TIMES IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY MORNING THROUGH TUESDAY...THE NEXT AND MORE POTENT
AND PROLONGED WINTER WEATHER SYSTEM WILL IMPACT MAINLY THE WESTERN
AND NORTHERN MOUNTAINS...WITH AREAS OF SIGNIFICANT SNOW POSSIBLE.
HIGH WINDS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF CENTRAL WYOMING
FROM SUNDAY NIGHT THROUGH THE DAY ON MONDAY. PLEASE SEE CURRENT
WINTER WEATHER PRODUCTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND HIGH WIND SPEEDS
OR DAMAGE. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 10:20 PM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater13 hr
Jan 4, 10:58 AM MSTHigh Wind WarningRIWFremont, Lincoln, Natrona, Park, Sweetwater30 hr

Nearby

Winter Storm Warnings in Wyoming, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.